Monday, April 06, 2009

There and Back Again

This weekend, I sunk into a deep depression and am climbing back out today, relieved to be feeling more like my "normal" self emotionally. I've written here before about these occasional bouts of darkness that can swallow me up without warning (The Dark Side, Depression & Obsession, A Life of Contentment with Pockets of Despair). I know from reading your comments and others' blogs that this is perfectly normal for someone with CFS. I also know that for me, these sudden avalanches of despair are mostly bio-chemical, caused by some shift in my brain chemicals that goes along with some crashes. I know this because I never experienced it before CFS and because it is such an abrupt, drastic shift for me.

This weekend was typical. I've been sick for weeks now and mostly stuck on the couch. I did have one good day last week - when I posted that I thought my herx was coming to an end - but then I foolishly went shopping and spent all my new energy and crashed again. I kept waiting to feel better because post-exertional crashes don't usually last long for me anymore, but I just kept feeling terrible, with very low stamina. Guess I'm still herxing from the Lyme treatment.

My Dad came to visit for the weekend, and I know I was on my feet too much, cleaning up before he got here and cooking this weekend. I was quite debilitated all weekend and unable to do much of anything, except cook meals (which I shouldn't have been doing!). I started to feel depressed on Saturday afternoon, as I struggled to get dinner ready after my unrefreshing nap, but I managed to hold myself together. By Sunday, I was in a deep well of despair. Ken and my Dad went golfing, and I was baking banana bread for a neighbor going through hard times (yes, I know - I shouldn't have been doing that either!!), and the tears just started rolling down my face. As I cleaned up the kitchen, I was sobbing uncontrollably.

I felt a frantic need to escape, but how can you escape from your own body? I even fantasized about going off by myself for a day or two somewhere, but I realized that would be stupid. Besides the physical exertion, being alone is the last thing I need; loneliness and isolation are a big part of how I was feeling.

I don't know what finally broke the black mood - the Omega-3's I took, the extra-long nap, or taking the boys in the convertible to our local dairy for opening weekend ice cream. Probably it was none of these, and the depression just ran its course.

How can it feel so powerful at the time, when I know it's "just" part of the rollercoaster of CFS? How can I know that it's a biochemical shift in my brain, yet still be so helpless when it hits? I even feel a little silly today, for getting so upset and feeling so despondent. I'm just glad it's over (for now).

Well, I'm still not feeling well, so I better get off the laptop and back to the couch. I'm trying to focus on the mantra I repeat to myself at bedtime on bad days:

Tomorrow will be a better day.

9 comments:

  1. Dear Sue,
    (Someone wrote to me recently stressing the importance of the word "dear")
    I'm so sorry that you're having a difficult time. I don't even know what to say except that many people care for you and are hoping that things begin to look up for you soon.

    I'd like to think that maybe it was the ice cream that helped! Maybe you should have more. ;-)
    Take care,
    Lori

    ReplyDelete
  2. Yes, Lori, it must have been the ice cream! This place has the best ice cream in the world. And the "dear" helped, too!

    Thanks -

    Sue

    ReplyDelete
  3. Sorry to hear you're having such a rough time Sue! I know what you mean about chemical shifts in your brain and I have a hypothesis which seems to hold true for me but may or may not relate to you. Anyway, here goes...

    I discovered back when I was trying to take the pill for dysmenorrhea that I could be on it for a certain length of time before I started to have mood problems, crying and moments of despair. There was a chemical shift in my brain chemistry, I would come off the pill and return to normal. The pain would start up again after a few months and so I would go back on. Anyway what I discovered from my gyno in the US while searching for an alternative solution (which I did find btw, but that's another story) was that apparently taking birth control limits our absorption of the B vitamins and that a depletion in Bs can trigger these chemical changes in the brain and thus emotional instability.

    You're probably wondering how this relates... well in my battle against the yeast I get die off symptoms and I found that these could trigger a similar response. That is, the body is using up it's B vitamins to safely dispose of the toxins so you become depleted and have unwanted psychological effects. I found that by supplementing extra Bs (e.g. Solgar B-100 complex) and other vitamins that help dispose of toxins (like C, D and other antioxidants) during die-offs very helpful for preventing and treating these chemical changes.

    Of course, I think it's actually absolutely normal to feel a bit down from time to time given what we're all going through, but I do find the above approach has helped me to avoid the unnecessary chemical induced downs. I'm glad you're out of the darkness again, I'm sure both the resting and the ice cream helped :).

    RE the glutamine, I will write a proper post about it soon hopefully but for the mean time here are some brief answers:
    No I've never had any digestive issues from taking it, in fact it has only been beneficial in that department. I would suggest starting with a quarter or half a gram to begin with and working up to 1 gram once you are certain you tolerate it ok. Take your chosen amount 3x a day immediately before meals (if a powder, or 15 mins before if a capsule/tablet) on an empty stomach. If you are still having gut problems after 3 days I would stop altogether.

    I am now taking 1g 3x a day, but I take an extra 2g dose immediately after any exertion and usually up the next couple of doses too. The only side effect I have had from it is that if I take a little too much I can tell because it feels funny when I pee. I believe this is because any unneeded glutamine is turned to ammonia and peed out and I am sensitive enough to notice these changes. I use this to pitch the right amount. I have never heard of anyone else having this side effect though, or any side effects for that matter. To prevent muscle wasting of for healing a leaky gut and helping the integrity of the intestinal lining it is important to take a little consistently. For the strength benefit (and even muscle building) it is most beneficial to take glutamine immediately before or after exercise. Essentially I do both.

    Phew that was longer than I intended! Take care, tomorrow will be better!
    Jane x

    ReplyDelete
  4. I am so sorry that you have been going through one of the CFS brain induced bouts of depression. They are awful to deal with. Glad it did not last very long. Keep on resting and pacing and having an extra bit of ice cream if it helps :)...!!

    ReplyDelete
  5. Thanks for sharing your experience, Sue. It's helps me so much to know that others have this happen. Out of nowhere the blues just descend on me and just when I think they won't go away, suddenly, they lift (but not without some crying in between). I think of CFS moods as being like the weather -- unpredictable, blowing us all over the place, rain and then sunshine.

    Toni

    ReplyDelete
  6. Glad you have come out the other side. Great post. Jo x

    ReplyDelete
  7. Anonymous7:44 AM

    I know exactly what you mean. For me, knowing it is chemical does help a bit - it stops me from analysing every little thing that's wrong in my life to try and find something fixable that would get me out of the depression. It helps me not hash over everything that's bad with DH (I warn him I'm feeling blue, and that it's chemical, and he cuddles up to me and we leave it at that :)). This is one case where giving up control does make me feel better - because trying to figure out what went wrong in order to fix it *definitely* makes me feel worse!

    And when the chemicals switch back again? Magic!

    I hope you have a lot more Ice Cream days coming up.

    Jenna.

    ReplyDelete
  8. Jane -

    Thanks so much for all the info! I'm still trying to stick with the L-glutamine and appreciate the extra advice. I was really hoping it would allow me to increase my exercise tolerance a bit, but I've been so sick lately I can't even take walks.

    Interesting theory about the depression, too. I take birth control pills for 90 days at a time (it really helps me a lot to keep at least those hormones at a level constant) - I never thought to consider whether these occasional bouts of depression come at a certain point in that 90-day cycle. I will definitely check.

    And B vitamins are yet another thing that makes my GI symptoms even worse, though maybe I'll try again.

    Thanks!

    Sue

    ReplyDelete
  9. It looks like you definitely hit a nerve! You are certainly not alone on this roller coaster ride. I admire the way you handled the blues -- instead of curling up in a ball until it passes (my preferred coping mechanism), you were doing nice things for others. I think I'm learning that about you!

    Here's to ice cream, chocolate, and better days on the horizon!

    ReplyDelete